Iowa, 2005Damaging Winds and Heavy Rain in Iowa, June 8, 2005
June 8, 2005 · NWS DVN · 14 events in 8 counties and zones
A squall line developed across central Iowa during the overnight hours and moved east. As the squall line entered southeast Iowa, it began to bow out and raced across Jefferson, Henry, Louisa, and Des Moines Counties causing extensive damage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $290,000
- Crop damage
- $125,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line developed across central Iowa during the overnight hours and moved east. As the squall line entered southeast Iowa, it began to bow out and raced across Jefferson, Henry, Louisa, and Des Moines Counties causing extensive damage. The bow echo crossed the Mississippi River and continued across Henderson, Warren, and Mercer Counties before weakening. The squall line did manage to produce isolated severe damage in Bureau and Putnam Counties in Illinois. The far southern edge of the squall line managed to produce isolated to scattered severe reports across Northeast Missouri, Lee County Iowa, and Hancock and McDonough counties in Illinois. Scattered thunderstorms that developed in the near tropical atmosphere ahead of the squall line produced isolated severe reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 8, 2:20 AM CST, 8 hours 7 minutes earlier.
Area forecast discussion, Jun 8, 2:20 AM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT WED JUN 8 2005
.SYNOPSIS...
ANOTHER LARGE AND STRONG CONVECTIVE COMPLEX NOTED OVER MN AND DAKOTAS
MOVING INTO NW IOWA AT 35 TO 40 MPH. SYSTEM HAS PRODUCED WIDESPREAD
STRONG WINDS OF 40 TO 70 MPH WITH ISOLATED 80+ MPH. SATELLITE
SUPPORTS RADAR TRENDS OF SYSTEM MOVING FROM MATURE TO SLOW
DISSIPATION STAGE AS WEAKENING PRESSURE RISE/FALL COUPLETS AND SOON
WILL MOVE INTO SLIGHTLY DRIER AIR. DRY AIR ALOFT FROM SW MAY ALLOW
LATER CONVECTION THIS PM TO REACH SEVERE LEVELS OVER MIDWEST. SURFACE
ANALYSIS AND LATEST UPPER DATA SHOWS ONLY WEAK FORCING FOR LOCAL AREA
WITH BETTER CONVECTION LATE TODAY AND TONIGHT ONCE AGAIN TO WEST.
&&
.SHORT TERM...(TODAY AND TONIGHT) NOWCAST TOOLS SUPPORT TRENDS OF
ALL SOLUTIONS OF NW IOWA CONVECTION TO PASS BETWEEN 15Z AND 22Z (10
AM AND 5 PM). COULD SEE SOME ISOLATED SEVERE BUT WEAKENING STAGES
AND LIMITED FORCING ATTM SUGGEST WIDESPREAD SEVERE NOT PROBABLE.
HAVE ADJUSTED TEMPS WITH COOLER NW WHERE CLOUDS ARRIVE EARLIER WITH
PRECIPITATION AND UP A BIT IN SE WHERE MORE SUNSHINE. SADLY...RAIN
AMOUNTS MOST AREA APPEAR SHOULD BE LESS THAN A QUARTER INCH MOST
LOCATIONS WITH ISOLATED HIGHER AMOUNTS IN STRONGER STORMS. HAVE
UPPED POPS WHERE TIMING APPROPRIATE AS MOST LOCATION TO SEE SOME
MEASURABLE...ALBEIT LIGHT AMOUNTS. TONIGHT...WENT WITH FORCING BEST
SHOWN BY UKMET/NGM/ECMWF OF ANOTHER MAJOR CONVECTIVE COMPLEX ON 850
FRONT OVER KS INTO MO TO PROPAGATE MAINLY LATE INTO SOUTH AND
SOUTHWEST LOCATIONS WITH MORE LIGHT TO MODERATE AMOUNTS. ETA/NAM
ONCE AGAIN MAJOR PROBLEMS WITH PLAINS CONVECTION AND SEE NO REASON
THIS TO CHANGE TONIGHT. KEPT TEMPS TONIGHT ON HIGH SIDE WITH CLOUDS
AND HIGH DEWPOINTS/RAIN. ..NICHOLS..
&&
.LONG TERM...(THURSDAY THROUGH TUESDAY)...FOCUS REMAINS ON ACTIVE
PATTERN THAT MAKES IT DIFFICULT TO RULE OUT THUNDERSTORM CHANCES
FROM ANY PERIOD. UPPER PATTERN DOMINATED BY EASTERN RIDGE AND
WESTERN TROUGH CONFIGURATION WITH AN AMPLIFICATION TREND ADVERTISED
BY MODELS LATE WEEK INTO WEEKEND. THIS WILL PLACE FORECAST AREA INTO
MORE ACTIVE PORTION OF SW FLOW FOR BETTER UPPER SUPPORT TO SUSTAIN
MORE ORGANIZED CONVECTIVE COMPLEXES. SIGNIFICANT DIFFERENCES IN
DETAILS IN POSITIONING OF THE SYNOPTIC FRONT AND QPF MAXIMA CONTINUE
AMONG THE MODELS...ESPECIALLY LATE WEEK...AND BLEND GENERALLY
FOLLOWED.
ON THURSDAY...OVERNIGHT MCS IS ANTICIPATED TO PUSH THE WEAK SYNOPTIC
FRONT SOUTH OF REGION IN THE MORNING...THEN IT REDEVELOPS NORTH OF
AREA BY THU NIGHT IN RESPONSE TO STRENGTHENING LOW LEVEL RETURN FLOW
ASSOCIATED WITH NEXT LEE SIDE LOW DEVELOPING OVER SW KS. THIS
BOUNDARY WILL INTRODUCE THE LOW LEVEL CONVERGENCE THAT HAS BEEN
LACKING THE PAST FEW DAYS. IN ADDITION...CWA WILL BE ON EDGE OF H5
SHORTWAVE TRAIN FOR ADDITIONAL TRIGGER AND UPPER LEVEL SUPPORT.
RAISED POPS INTO 40 TO 50 PERCENT RANGE THU INTO THU NIGHT. WITH ANY
SUNSHINE...TEMPERATURES WILL SHOOT QUICKLY UPWARD AND RAISED MAXES
INTO MID TO UPPER 80S. WITH THE AMOUNT OF INSTABILITY AND BOUNDARY
IN AREA...SEVERE POTENTIAL ALSO A CONCERN. FRIDAY INTO SATURDAY...
SURFACE BOUNDARY SHOWN TO HANG UP TO OUR NW PARALLEL TO UPPER SW
FLOW AND H85 THETA E RIDGE REFOCUSES AGAIN TO OUR WEST. GFS
ADVERTISES THE FRONT TO AGAIN PUSH SOUTH ACROSS AREA SATURDAY
NIGHT...BUT CONFIDENCE BELOW AVERAGE IN THIS REGIME THAT FAR OUT.
KEPT CHANCE POPS GOING THROUGH WEEKEND INTO MONDAY...THEN ONLY
SLIGHT CHANCES FOR TUESDAY. ONLY MINOR CHANGES TO TEMPERATURES...
EDGING THEM UPWARD A BIT FRIDAY AS WE GET BACK DEEP INTO WARM
SECTOR. THEN...KEPT TEMPS NEAR OR ABOVE MEX GUIDANCE SAT THROUGH
TUE.
..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
NICHOLS/SHEETS
Hazardous weather outlook, Jun 8, 4:29 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 AM CDT WED JUN 8 2005
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
529 AM CDT WED JUN 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THIS AFTERNOON...A LINE OF THUNDERSTORMS FROM NORTHWEST IOWA WILL
MOVE ACROSS THE REGION BETWEEN 9 AM AND 4 PM. SOME OF THE STRONGEST
STORMS MAY BE CAPABLE FOR LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND
STRONG AND POTENTIALLY DAMAGING WINDS OF 50 TO 70 MPH. THE LOCATION
OF GREATEST RISK IS SOUTHEAST IOWA...WEST OF A DUBUQUE TO KEOKUK
LINE. AT THIS TIME...ANY SEVERE WEATHER SHOULD BE ISOLATED AND NOT BE
WIDESPREAD DUE LIMITED TRIGGER OR FORCING WITH THIS LINE.
THIS EVENING INTO OVERNIGHT...AREAS OF CONVECTION WILL RE-DEVELOP OR
MOVE INTO THE REGION FROM MISSOURI AND CENTRAL IOWA. THE STRONGEST
STORMS WILL BE CAPABLE OF LARGE HAIL UP TO THE SIZE OF QUARTERS AND
GUSTY WINDS UP TO 40 TO 50 MPH. THE LOCATION OF GREATEST RISK WILL
BE ALONG AND ESPECIALLY SOUTH OF I-80.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY NIGHT
ACROSS THE ENTIRE AREA. THE MAIN SEVERE WEATHER THREAT WILL BE
DAMAGING WIND AND HAIL UP TO THE SIZE OF QUARTERS...ESPECIALLY WITH
THUNDERSTORMS THAT BECOME ORGANIZED INTO LINES. THERE WILL ALSO BE A
RISK OF HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING WHERE
STORMS IMPACT AREAS ALREADY SATURATED BY REPEATED HEAVY RAIN EVENTS.
FRIDAY THROUGH MONDAY...CONDITIONS WILL BE FAVORABLE FOR COMPLEXES
OF THUNDERSTORMS TO IMPACT PORTIONS OF THE OUTLOOK AREA EACH
DAY....ESPECIALLY IN THE LATE AFTERNOON AND OVERNIGHT HOURS. THERE
WILL BE A CONTINUED THREAT FOR SEVERE THUNDERSTORMS WITH LARGE
HAIL...DAMAGING WIND...AND HEAVY RAINFALL. IN ADDITION...THERE WILL
BE AN INCREASING RISK FOR LOCALIZED FLOODING WHERE SEVERAL ROUNDS OF
HEAVY RAINFALL IMPACT THE SAME AREA. MORE DETAILED INFORMATION ON
TIMING AND AREAS OF GREATEST RISK WILL BE AVAILABLE AS THIS TIME
PERIOD NEARS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL OFFICIALS SHOULD MONITOR CONDITIONS LATER TODAY
FOR THE POTENTIAL OF SEVERE WEATHER...MAINLY BETWEEN 2 AND 9 PM.
NICHOLS/SHEETS
In the hours before
Special weather statement, Jun 8, 9:32 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1032 AM CDT WED JUN 8 2005
IAZ076>077-087>088-098>099>099>010-082200-
HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-VAN BUREN IA-
WASHINGTON IA-CLARK MO-SCOTLAND MO-
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
435 IN EFFECT UNTIL 5 PM CDT FOR THE FOLLOWING AREAS
IN IOWA THIS WATCH INCLUDES 6 COUNTIES
IN SOUTHEAST IOWA
HENRY JEFFERSON KEOKUK
LEE VAN BUREN WASHINGTON
IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES
IN NORTHEAST MISSOURI
CLARK SCOTLAND
THIS INCLUDES THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
SIGOURNEY...FORT MADISON...MEMPHIS...KEOSAUQUA...
KAHOKA AND WASHINGTON.
Event by event
11 thunderstorm wind, 2 funnel cloud, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Jefferson
- When
- June 8, 10:27 AM CST to 11:04 AM CST
- Where
- Jefferson County, Countywide
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $50,000
- Crop damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.033, -91.933
Initial damage began from Libertyville to about 3.7 miles northwest of Fairfield. The high winds lasted roughly 10 minutes at any one location. The Fairfield Airport measured 70 knot (81 mph) winds from 1031 to 1033 CST when power was lost. Extensive damage occurred in the city of Fairfield with trees and power poles down along with water ponding on roads from heavy rainfall. No additional damage reports were received east of Fairfield, but it is likely that sporatic damage occurred in an east northeast path to the Jefferson/Henry county line along and just north of the bow apex. Based on that assumption, the following times have been established for affected cities (all times CST); Libertyville 1027-1037, Fairfield Airport 1031-1041, Fairfield 1033-1043, Perlee 1040-1050, Salina 1045-1055, East Pleasant Plain 1048-1058, Germanville 1050-1100, and Merrimac 1053-1103.
Thunderstorm Wind, Van Buren
- When
- June 8, 10:37 AM CST to 10:46 AM CST
- Where
- Van Buren County, Douds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.850, -92.083
Thunderstorm Wind, Linn
- When
- June 8, 10:42 AM CST to 10:43 AM CST
- Where
- Linn County, Cedar Rapids
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.000, -91.650
IDOT RWIS located just west of the I-380 and U.S. 30 interchange.
Thunderstorm Wind, Van Buren
- When
- June 8, 10:46 AM CST to 10:49 AM CST
- Where
- Van Buren County, Birmingham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.883, -91.933
Thunderstorm Wind, Henry
- When
- June 8, 10:53 AM CST to 11:40 AM CST
- Where
- Henry County, Countywide
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.967, -91.533
The bow echo affected mainly the northern half of the county and crossed the Mississippi into Illinois. The emergency manager reported sporatic damage across the county with mainly trees and power poles down. Based on radar data, the following times have been established (all in CST); Trenton 1102-1112, Swedesburg 1110-1120, Mount Pleasant 1115-1125, Mount Union 1123-1133, Winfield 1127-1136, New London 1128-1136.
Thunderstorm Wind, Washington
- When
- June 8, 10:54 AM CST to 11:04 AM CST
- Where
- Washington County, Brighton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.183, -91.817
Thunderstorm Wind, Des Moines
- When
- June 8, 11:25 AM CST to 12:05 PM CST
- Where
- Des Moines County, Countywide
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $60,000
- Crop damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.933, -91.183
The southern part of the bow echo or perhaps a new bow echo moved across Des Moines County from Henry County. A large number of trees were downed along with power poles with some trees as big as 2 to 4 feet in diameter with the main damage in West Burlington and Burlington. Radar data does indicate the stronger winds were along and north of the apex of the main bow in Louisa County. Tornado like damage was reported in Beaverdale with a funnel cloud reported 1S of Beaverdale. The following times have been established based on radar data (all CST); Pleasant Grove 1129-1139, Mediapolis 1136-1146, Danville 1138-1148, Beaverdale 1143-1153, West Burlington 1148-1158, Burlington 1155-1205.
Thunderstorm Wind, Louisa
- When
- June 8, 11:29 AM CST to 12:05 PM CST
- Where
- Louisa County, Countywide
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $120,000
- Crop damage
- $40,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.150, -91.200
Bow echo entered Louisa County from Henry County and affected mainly the southern part of the county before crossing the Mississippi River into Illinois. Trees and power poles down were the primary damage but several homes and buildings were damaged by falling trees, had shingles removed, or suffered partial roof failure. A car dealership under construction at the junction of U.S. 61 and highway 78 was destroyed or 4.2 miles east of Morning Sun. Pictures indicate all the debris laying in one direction. However, the manager of a nearby convenience store reported seeing a funnel. Radar data is in conclusive but the location is on the leading edge of the squall line and is likely a gustnado. Based on radar, the following times are established (all CST); Morning Sun 1138-1148, 4.2E of Morning Sun 1143-1153, Oakville 1147-1157.
Funnel Cloud, Des Moines
- When
- June 8, 11:38 AM CST
- Where
- Des Moines County, Danville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
Funnel Cloud, Des Moines
- When
- June 8, 11:40 AM CST
- Where
- Des Moines County, 1 mi S of Beaverdale
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
Heavy Rain, Lee
- When
- June 8, 11:45 AM CST
- Where
- Lee County, West Pt
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
Thunderstorm Wind, Lee
- When
- June 8, 11:48 AM CST to 11:58 AM CST
- Where
- Lee County, Ft Madison
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.633, -91.317
Trees and power lines down. A girl was injured when a temporary display at a store fell on her.
Thunderstorm Wind, Lee
- When
- June 8, 11:54 AM CST to 12:04 PM CST
- Where
- Lee County, Ft Madison Muni Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.667, -91.333
Thunderstorm Wind, Lee
- When
- June 8, 11:54 AM CST to 12:04 PM CST
- Where
- Lee County, Keokuk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.400, -91.383
Tree limbs and power lines down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kansas, June 8 to 9, 2005$1.6 million · 1.75 in hail · 52 events
- Hail and Damaging Winds in Iowa, June 8, 2005$387,000 · 1 in hail · 35 events
- Tornado and Flash Flooding in Kansas, June 8, 2005$126,000 · F0 · 31 events
- Hail and Damaging Winds in Illinois, June 8, 2005$103,000 · 57 kt wind · 14 events
- Hail and Damaging Winds in Michigan, June 8, 2005$90,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, June 8 to 9, 20053 injured · F0 · 23 events
- Damaging Winds in West Virginia, June 8, 2005$75,000 · 50 kt wind · 3 events
- Damaging Winds in Vermont, June 8, 2005$70,000 · 60 kt wind · 2 events
- Damaging Winds in Ohio, June 8, 2005$58,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, June 8, 2005$3,000 · 1.25 in hail · 38 events
- Flash Flood and Damaging Wind in Georgia, June 8, 2005$50,000 · 50 kt wind · 2 events
- Tornadoes and Hail in North Dakota, June 8, 2005F1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462306, 5462368, 5462307, 5462370, 5462308, 5462369, 5462363, 5462365, 5462364, 5462366, 5462367, 5462371, 5462372, 5462589.